To the Editor:
—Concerning the article of Auerbach, Mainwaring, and Schwarz describing a chemical pyelitis due to Renacidin (JAMA183:61 [Jan 5] 1963), I have some comments. After 6 yr of work with the solvent treatment of calculi, we have reached some conclusions which may prevent similar reactions.
It is believed that febrile reactions and "chemical" pyelitis are, in most instances, complications of drainage and due to increased infrarenal pressure, since such reactions are not encountered with prolonged use of Renacidin through a nephrostomy tube
Patients with stones and infections, such as in the case described, should always be treated with systemic antibiotics and topical antibacterials added to the solvent.
The catheters used should be plastic and large enough to allow proper drainage; 4 and 5 F woven catheters are too small.
If the catheters cannot be kept draining without constant attention, the procedure should be discontinued at once.